Minnesota, 2003Tornado in Minnesota, July 14, 2003
July 14, 2003 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:15 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 2:15 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON JUL 14 2003
CDFNT SHUD GO THRU DRY IN MOST OF SERN SD...BUT MIGHT STILL FLARE
UP FM SWRN MN TO NWRN IA THRU EARLY TNGT...AS CAP BREAKS AND
CONVERGENCE TIGHTENS E OF FNT. DEFINITELY NWLY FLW OF COOLER AND
DRIER AIR NW OF FNT...AS GUID CATCHING UP TO REALITY WITH LWR LOWS
TNGT. NICE DAY FOR TUE...BUT EXCPT GOOD RETURN SSELY FLW OF MOIST
AIR AGAIN IN WRN CWA TUE NGT. WITH MID LVL COOL AIR IN PLACE...
WILL HAVE TO HIT POPS A LIT HARDER THAN PREV FCST FOR WRN CWA LATE
TUE NGT...AND WRN AND NRN CWA BY WED AFTN. MIGHT TURN OUT TO BE A
MAJOR TSTM EVENT ESP FOR NRN AND ERN CWA FOR LATE WED INTO WED EVE.
CAPPING THEN TAKES OVER THRU THU WITH RDG RIDER STILL PSBL IN NRN
CWA LATE THU NGT. HOPEFULLY THIS WILL BE OUT BY FRI...BUT ANOTHER
DECENT CHC ESP WRN AND SRN CWA FOR FRI NGT INTO EARLY SAT. WILL
KEEP DRY THRU SUN...BUT WILL ADD A CHC TSTMS MON WITH PSBL RDG
RIDER. LOOKS LIKE AIR MASS NEVER MIXES OUT TO MAX WITH REPEATED
WEAK FRONTAL INTRUSIONS AND SELY FLOW.
.FSD...NONE
RSR
Hazardous weather outlook, Jul 14, 10:12 AM CST, 6 hours 53 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-151200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT MON JUL 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
LINGERING SHOWERS WILL CONTINUE TO DISSIPATE OVER PARTS OF
NORTHWEST IOWA THROUGH MIDDAY. HOWEVER...MORE INTENSE
THUNDERSTORM ACTIVITY WILL BECOME POSSIBLE BY LATER THIS
AFTERNOON SOUTHEAST OF A LINE FROM MARSHALL...TO JUST EAST OF
SIOUX FALLS...TO NEAR VERMILLION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
STORMS WHICH DO DEVELOP LATE THIS AFTERNOON. HOWEVER...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE ALONG A PREFRONTAL
TROUGH AND AXIS OF GREATEST INSTABILITY FROM NEAR SIOUX CITY
THROUGH WORTHINGTON AND WINDOM...
WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS LATER THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATER TUESDAY NIGHT
FOR AREAS FROM CHAMBERLAIN THROUGH HURON...WITH THE THREAT
SAGGING GRADUALLY SOUTHEAST TOWARD INTERSTATE 90 IN SOUTHEASTERN
SOUTH DAKOTA AND SOUTHWEST MINNESOTA BY WEDNESDAY EVENING. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING HAIL...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM CDT ACROSS
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME SOUTHEAST
SOUTH DAKOTA AND NORTHEAST NEBRASKA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Tornado, Cottonwood
- When
- July 14, 5:05 PM CST to 5:06 PM CST
- Where
- Cottonwood County, 10 mi NW of Storden
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.150, -95.467
A brief tornado caused no reported damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 18, 20032 deaths · 19 events
- Tornadoes in Minnesota, July 14, 2003$2.7 million · F2 · 9 events
- Lightning Strike in Florida, July 14, 20031 death · 1 injured · 1 event
- Hurricane in Texas, July 14 to 16, 20032 injured · $11 million · 6 events
- Heat in California, July 14, 20031 death · 1 event
- Lightning Strikes in Florida, July 14, 2003$280,000 · 2 events
- Tornadoes and Hail in North Dakota, July 14, 2003F1 · 10 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 15 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 14 events
- Hail and Damaging Winds in North Dakota, July 14, 20031 in hail · 11 events
- Flash Flood and Hail in West Virginia, July 14, 2003$4,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 14, 20032.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330220.